Dr. Sussman is editor of Primary Psychiatry as well as Associate Dean for Post-Graduate Programs and professor of psychiatry at the New York University School of Medicine in New York City.

Dr. Sussman reports no affiliation with or financial interest in any organization that may pose a conflict of interest.

Please e-mail questions or comments for Dr. Sussman to ns@mblcommunications.com.


 

As a clinician/educator, I am very aware of the limitations of textbooks and industry-sponsored clinical trials in addressing common challenges to treating patients with mental disorders. I am a big fan of the letters to the editor sections of journals and brief case reports. As editor of this journal, I am therefore gratified at the increase in correspondence and unsolicited papers that we have been receiving from readers of Primary Psychiatry. This is reflected in this issue of the journal, where there are no invited articles. The content of this issue addresses the kinds of clinical situations that we may confront in clinical practice.

The selective serotonin reuptake inhibitors and serotonin norepinephrine reuptake inhibitors are known to impair clotting and produce a variety of bleeding abnormalities. While both case reports and reviews of large patient populations have been published over the past decade, many clinicians remain unaware of the increased risk of bleeding events associated with use of these drugs. These abnormalities are the result of impaired platelet function, although platelet count remains normal. In this issue, Ashish Aggarwal, MD, and colleagues present a case of ecchymoses associated with paroxetine 25 mg/day that remitted after a switch to a tricyclic antidepressant. Publication of this report is intended to remind clinicians to remain alert for hematological side effects when these drugs are used. As the authors note, most cases of bleeding involve the gastrointestinal tract. Risk is increased with concomitant use of non-steroid anti-inflammatory drugs and anticoagulant therapy, as well as in patients with liver disease. The authors review theories about the underlying cause of the bleeding abnormalities. Inhibition of the serotonin transporter on the platelet cell membranes, they hypothesize, leads to a depletion of serotonin in the platelets, which in turn decreases coagulation and may lead to a bleeding tendency in vulnerable individuals. Other possible mechanisms include inhibition of nitric oxide synthase, and hyperserotonemia-induced skin and mucous membrane lesions.

Kanwaldeep Sidhu, MD, and colleagues submit a case report of rash associated with risperidone long-acting injection (RLAI). They present a case of a 26-year-old male who developed a diffuse erythematous and maculopapular skin rash on both arms after initiation of RLAI treatment. Previous exposure to oral risperidone was uneventful. In this case, RLAI treatment was discontinued and diphenhydramine was prescribed, resulting in the rash disappearing completely in 3 weeks. A re-challenge with oral risperidone produced no rash and was clinically effective, suggesting that other ingredients in the solute and delivery system were responsible for this adverse effect.

Dopamine agonists have long been used in the treatment of affective disorders, mainly as add-on therapy. Matthew L. Prowler, MD, and Claudia F. Baldassano, MD, report three cases involving the use of pramipexole—a dopamine agonist Food and Drug Administration-approved to treat Parkinson’s disease and restless legs syndrome—to treat rapid cycling bipolar disorder. They cite reports that pramipexole can provide a beneficial role in bipolar depression, but note there have been no studies of this compound for use in rapid cycling bipolar disorder. They present cases of pramipexole augmentation in rapid cyclers with an active depressive episode. They report a positive response to treatment without cycle induction or acceleration. Effective doses were between 1.5–3.0 mg. At a higher dose, there were signs of emergent hypomania in one patient, which resolved with dose reduction.

Anthony T. Ng, MD, and colleagues present a review article on clinical challenges in the pharmacologic management of agitation. No drug is specifically approved as a treatment for agitation. Most treatment guidelines encourage reliance of behavioral intervention, such as verbal de-escalation and seclusion, as the initial approach for management of agitated patients. However, these techniques are often ineffective, and drug treatment becomes necessary. This article reviews the clinical challenges in managing agitation in the emergency setting. The authors observe that no currently available single agent or combination matches the characteristics of an ideal acute intervention for agitation, which include being easy to administer and not traumatic; rapid onset of action and a sufficient duration of action to allow for transport of patients to appropriate services; provision of tranquilization without excessive sedation that may interfere with patient interaction, diagnosis, and selection of additional therapy; and low risk for significant adverse reactions and drug interactions. They call for further study of alternative therapies for acute agitation that address some or all of these limitations.

La Vonne A. Downey, PhD, and colleagues examine the differences in how psychiatric patients come into the emergency department. The purpose of their study was to determine if there is a difference in the type of psychiatric patient transported via emergency medical service (EMS) as compared to police or walk in. A secondary purpose was to determine if staff was injured during EMS transport. They hoped to determine if there is a significant difference between patients transported by EMS as compared to those who were transported by other means. A total of 300 patients were evaluated. The authors report that the EMS system is frequently used to transport intoxicated patients, who do not have a regular psychiatrist, have an admitting diagnosis of drug use, and are later discharged from the emergency department (ED). These findings could be used to alert ED staff that the psychiatric patient brought in by EMS or police present differently than the majority of psychiatric patients who walk in or are brought by family members. This information could be used further to develop a treatment protocol to assist the ED staff addressing the needs of these patients.

In a letter to the editor, Daniel J. Rapport, MD, anticipates upcoming changes in the classification and diagnostic criteria for mood disorders in the Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition.1 He proposes a pathogenic model of cycle frequency that distinguishes cycling from non-cycling mood disorders. More specifically, he reiterates a widely held view that spontaneous, highly recurrent mood disorders are the result of kindling and should be diagnosed as such based on the concepts. He concludes that when we see this pattern of high-frequency, spontaneous mood recurrences we should consider the addition of mood stabilers and atypical antipsychotics to re-stabilize the “emotional thermostat.”  PP

 

Reference

1.    Diagnostic and Statistical Manual of Mental Disorders. 5th ed. Washington, DC: American Psychiatric Association; In press.